The extrapyramidal system is a neural network that helps in regulating and modulating motion. Extrapyramidal disorders lead to various movement inabilities, such as involuntary muscle spasms and motor restlessness with pacing and rocking without control. In equine practice, extrapyramidal signs (EPS) are relatively rare and the amount of involuntary motor activity, along with increased anxiety and agitation, is often confounded with seizures. Nigropallidal encephalomalacia, fumonisin toxicity, EPM, EHV‐1, West nile virus (WNV) and rabies are classically reported as causes of EPS in the horse. Recently, several authors reported EPS in horses receiving phenothiazine sedatives such as fluphenazine decanoate. This acts by blocking dopamine receptors in the limbic region of the brain. The side effects are believed to originate primarily from the striatum, rich in D2 receptors. The aim of the present paper is to report a case of EPS possibly resulting from aloperidol administration, a butyrrophenone derivate that has pharmacological effects similar to phenothiazines. A 10 y.o. warmblood mare was referred with sudden onset of seizure‐like signs. The referring veterinarian reported that the horse received 5mg/kg aloperidol i.m. 5 days before admission. On arrival, the horse underwent a complete clinical examination, laboratory evaluation and both PCR and ELISA for EHV‐1, EHV‐ 4, WNV, Arterivirus, and Bornavirus. Initial treatment consisted in IV fluid therapy with ringer solution, dexamethasone, diazepam and ceftiofur. The horse exhibited muscle fasciculations, compulsive and violent pawing and cycling, repetitive arching of the neck and knuckling on the forelimbs. Rectal temperature was 38.9°C, pulse rate 40 bpm and respiratory rate 12/min. Laboratory evaluation showed a stress leukogram and increased levels of glycemia, bilirubinaemia, AST, ALP, CK, LDH, lipase. Both PCR and ELISA were negative. Since the horse was not responsive to sedation after 3 consequent doses of diazepam, a 10 mg/kg intravenous phenobarbital grip was administered. This resulted in deep sedation and abatement of the abnormal behavior, and a maintenance therapy of phenobarbital (5 mg/kg per os q 12h) was started. Within the next 24 hours frequency and severity of episodes of abnormal behavior decreased progressively and fluid therapy was discontinued. On day 10 ceftiofur was discontinued. On day 24 the oral dose of phenobarbital was discontinued and, since no further neurologic signs were observed, the horse was discharged on day 30. According to the history of the horse, clinical signs, response to therapy and lack of positive findings for other differential diagnoses, the diagnosis of aloperidol‐induced EPS was made. The use of this dopamine antagonist was reported in the treatment of Equine Self Mutilation Syndrome. To the authors knowledge, no cases have been published previously describing EPS following administration of aloperidol in the horse.
Aloperidol‐induced extrapyramidal signs in the horse : one case report / B. Conturba, E. Zucca, L. Stucchi, G. Stancari, E. Ferro, F. Ferrucci - In: 67. convegno nazionale S.I.S.Vet : abstracts / [a cura di] Società italiana delle scienze veterinarie. - [S.l.] : [s.n.], 2013. - ISBN 978-88-909092-0-7. - pp. 169-169 (( Intervento presentato al 67. convegno Convegno nazionale S.I.S.Vet tenutosi a Brescia nel 2013.
|Titolo:||Aloperidol‐induced extrapyramidal signs in the horse : one case report|
CONTURBA, BIANCA (Primo)
ZUCCA, ENRICA (Secondo)
FERRO, ELISABETTA (Penultimo)
FERRUCCI, FRANCESCO (Ultimo)
|Settore Scientifico Disciplinare:||Settore VET/08 - Clinica Medica Veterinaria|
|Data di pubblicazione:||2013|
|Enti collegati al convegno:||Società italiana delle scienze veterinarie|
|Tipologia:||Book Part (author)|
|Appare nelle tipologie:||03 - Contributo in volume|